Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 7, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Feb 14, 2021, 1:17 PM PST for 5 counties in Nevada; 4 counties in California. It took effect at Feb 15, 2021, 12:00 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2021, 1:17 PM PST (21:17 UTC)
- In effect from
- Feb 15, 2021, 12:00 AM PST
- Expired
- Feb 16, 2021, 12:00 AM PST
- In force
- 24 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WWUS75 KREV 142117 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 117 PM PST Sun Feb 14 2021 CAZ072-NVZ002-160000- /O.NEW.KREV.LW.Y.0007.210215T0800Z-210216T0800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 117 PM PST Sun Feb 14 2021 ...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT PST MONDAY NIGHT FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet with the highest waves expected on the eastern shores. * WHERE...Lake Tahoe. * WHEN...From midnight tonight to midnight PST Monday night. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-160000- /O.NEW.KREV.LW.Y.0007.210215T1800Z-210216T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 117 PM PST Sun Feb 14 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet with the highest waves expected on the eastern shores. * WHERE...Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
193 WWUS75 KREV 151104 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 304 AM PST Mon Feb 15 2021 CAZ073-160300- /O.NEW.KREV.WI.Y.0005.210215T1800Z-210216T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 304 AM PST Mon Feb 15 2021 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph expected. Gusts to 70 mph in wind prone areas including portions of US-395 through this evening. Sierra ridge gusts up to 100 mph. * WHERE...Mono County. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel restrictions for high profiles vehicles are likely. Follow instructions on highway signs and do not attempt travel on restricted highways. Winds could be strong enough to push your vehicle out of your travel lane. Check with NDOT or CalTrans for the latest road information. && $$ CAZ072-NVZ002-160800- /O.CON.KREV.LW.Y.0007.000000T0000Z-210216T0800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 304 AM PST Mon Feb 15 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR LAKE TAHOE... * CHANGES...None. * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet with the highest waves expected on the eastern shores. * WHERE...Lake Tahoe. * WHEN...From midnight tonight to midnight PST Monday night. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-160300- /O.CON.KREV.LW.Y.0007.210215T1800Z-210216T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 304 AM PST Mon Feb 15 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING FOR PYRAMID LAKE... * CHANGES...None. * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 5 feet with the highest waves expected on the eastern shores. * WHERE...Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 14, 3:04 AM PST, 10 hours 13 minutes earlier.
Area forecast discussion, Feb 14, 3:04 AM PST, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PST Sun Feb 14 2021
.SYNOPSIS...
After a break in the weather today, one more weaker storm system
will roll through the Sierra and western Nevada tonight into
Monday. Plan for another period of gusty west winds, mountain
snow and light valley rain showers. Snow will likely impact
holiday travel over the Sierra on Monday, so be sure to check
weather and road conditions before you travel.
&&
.SHORT TERM...
Northwest flow continues today with a break in precipitation
continuing until late this afternoon when another weak storm
system approaches the region. A Winter Weather Advisory is in
effect for the west side of the Lake Tahoe basin from midnight
tonight through 4 pm Monday above 7000 feet. This system is
expected to be the weakest of the recent moderate to low end
storms, but impacts to travel over the Sierra remain likely on
Monday with snow showers potentially lingering into the early
evening.
Only substantial change to the forecast was to increase POPs and
QPF for northwest Nevada late this afternoon into early evening as
high resolution guidance shows increased over-running
precipitation chances ahead of the front impacting the Sierra.
Amounts are still minimal, but areas in far NW Nevada and along
Interstate 80 east of Lovelock could see some rain/snow showers
with light slushy accumulations possible this evening. Impacts
should be limited to a relatively small area for a few hours
overnight if temperatures stay cold enough.
Very cold temperatures this morning and slightly below average
daytime highs will feel even cooler with increasing cloud cover
today. Cold air in place ahead of the system will keep snow levels
low to start tonight, but warmer air pushing into the region
overnight should push snow levels higher for Monday morning
before more cold air eventually works it's way into the region
Monday evening, though precipitation will be mostly over by then.
Overall snow amounts are expected to be in the 3-8 inch range
along the Sierra crest from central Mono County to around Donner
Summit with limited accumulation expected around the Tahoe basin
(due to warmth) and around Mammoth (due to lack of moisture that
far south).
Ridgetop winds will begin to pick up this afternoon ahead of the
incoming system with typical gusts up to 70-90 mph expected
overnight along the crest. Breezy winds will mix down to the lower
elevation of western Nevada on Monday with only minimal amounts of
precipitation expected in the lee of the Sierra.
Another cool day with clearing skies is expected on Tuesday as the
high pressure to the west pushes the storm track to the east.
.LONG TERM...Wednesday and beyond...
A flat shortwave ridge will be over the area Wednesday before
sliding east Thursday. Brisk north winds will continue across the
ridges Wednesday with north breezes around 10 mph for valley areas.
It will remain cool Wednesday afternoon with highs mid 30s to around
40 degrees Sierra valleys to 40s lower elevations. Temperatures warm
a few degrees for Thursday with mid 40s to mid 50s most areas as
clouds increase ahead of the next system.
Medium range model scenarios continue to bring a low end storm into
the region late Thursday-Friday, similar to recent storms. This
would result in an increase in winds with light-moderate amounts of
snow for the mountains and rain/snow showers for valleys. Rain/snow
spread across northeast CA into northern NV in advance of this
shortwave late Thursday afternoon-evening with light QPF amounts up
to 0.20", highest amounts north of I-80, tapering quickly to trace
amounts south of Highway 50. The main shortwave/front move through
Thursday night into Friday morning and bring the best chance for low
end snow amounts. Several inches of snow will likely impact travel
across the Sierra from Tahoe northward to west/north of Susanville
and across Cedar Pass into Cedarville Friday morning. Snow amounts
will be much less south into Mono County as this storm's trajectory
will stay mostly north of there. Gusty ridge winds will develop
Thursday afternoon and continue into Friday with west surface winds
likely to become breezy on Friday across much of the area on the
back side of the front.
Next weekend and beyond, the overall pattern appears to shift north
a bit. Cluster analysis continues to point to drier and milder
weather with any rain/snow limited to near the Oregon border as
shortwaves pass to the north. Hohmann
&&
.AVIATION...
Quiet weather for flight operations today into this evening. The
next shortwave drops into the area late tonight and Monday with
another round of mountain snow showers, valley rain showers and
gusty winds. West-northwest ridge winds increase after midnight
tonight and continue into Monday with gusts approaching 100 kts.
This will result in at least some moderate turbulence with LLWS late
tonight into Monday morning along and ahead of the front. After
frontal passage, expect sustained west winds 15-20 kts areawide from
late morning through the afternoon.
No significant snow accumulations are expected for the Sierra
terminals tonight or Monday morning. However, light accumulations
(less than 1") are possible early Monday evening as snow levels drop
a bit on the back side of the trough. Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...CA...Winter Weather Advisory from midnight tonight to 4 PM PST Monday
above 7000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Local storm report, Feb 14, 10:31 AM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1031 AM PST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST HAWTHORNE 38.53N 118.63W
02/13/2021 M54 MPH MINERAL NV AWOS
0200 PM NON-TSTM WND GST 4 NE SUGAR PINE POINT S 39.11N 120.08W
02/13/2021 M53 MPH PLACER CA MESONET
MESONET TAHOE BUOY STATION JPL03.
0633 AM NON-TSTM WND GST 4 WNW TRUCKEE 39.34N 120.27W
02/13/2021 M53 MPH NEVADA CA MESONET
MESONET STATION TADC1 TAHOE DONNER.
0830 AM NON-TSTM WND GST 5 SSW RENO 39.48N 119.86W
02/13/2021 M52 MPH WASHOE NV MESONET
MESONET STATION NV003 CAUGHLIN.
0730 AM NON-TSTM WND GST 5 SSE SIERRAVILLE 39.52N 120.33W
02/13/2021 M52 MPH SIERRA CA MESONET
MESONET STATION RNYC1 RICE CANYON.
0840 AM NON-TSTM WND GST 8 S RENO 39.43N 119.82W
02/13/2021 M51 MPH WASHOE NV MESONET
MESONET STATION NV014 ARROWCREEK.
0715 AM NON-TSTM WND GST 5 NNW ANTELOPE LAKE 40.25N 120.64W
02/13/2021 M51 MPH PLUMAS CA MESONET
MESONET STATION PIEC1 PIERCE.
&&Special weather statement, Feb 14, 1:13 PM PST, 4 minutes before
Special Weather Statement National Weather Service RENO NV 113 PM PST Sun Feb 14 2021 CAZ070>073-NVZ001>005-160000- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 113 PM PST Sun Feb 14 2021 ...ACTIVE WEATHER RETURNS WITH ANOTHER ROUND OF GUSTY WINDS AND SIERRA SNOW TONIGHT THROUGH MONDAY... The active weather pattern returns tonight and Monday, bringing another round of widespread gusty west winds and higher elevation snow to the region. While probably the weakest storm of the weekend, it could still drop an additional 3 to 8 inches of snowfall on the main Sierra passes including Donner Summit (I-80), Echo Summit (US-50), and Carson Pass (CA-88). Lesser amounts of around 1 to 3 inches are likely across the Carson Range, higher elevation roads and passes across Northeast California including the Surprise Valley, and along the Sierra in Mono County. Higher elevations of west central Nevada mainly east of US-95, and along US-50 east of Middlegate could also receive 1 to 3 inches of snow late tonight through Monday morning. Lower elevations in western Nevada and northeast California will mainly get light rain and/or a light rain-snow mix during this time. Gusty winds are also expected on Monday with wind gusts generally in the 35-45 mph range for most locations and mountain ridgetop gusts above 80 mph. Typical wind impacts will prevail including cross wind hazards for high profile vehicles, hazardous boating conditions, and aviation turbulence or wind shear. Although most of the snow and travel impacts are likely Monday morning, bands of snow showers may continue through Monday afternoon and evening near the Sierra and in northeast California, producing quick drops in visibility and patchy slick conditions. Holiday traffic may make Sierra travel more challenging, so be sure to check the road conditions and weather, and have a backup travel plan. The storm exits the region on Tuesday with a break through midweek. Another weak to moderate storm is possible for late Thursday into Friday. http://weather.gov/reno
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.